Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 38, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 7, 2014, 12:05 PM PDT for Riverside County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2014, 12:05 PM PDT (19:05 UTC)
- Expired
- Sep 7, 2014, 3:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 74 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 12:14 PM PDT | FLASH FLOOD | 1 Nw Idyllwild-Pine Cove, CA | CALIFORNIA HIGHWAY PATROL REPORTS LARGE BOULDER IN THE MIDDLE OF THE LANE ON HIGHWAY 243 IN IDYLLWILD-PINE COVE. |
| Sep 7, 12:26 PM PDT | FLASH FLOOD | 1 Nw Valle Vista, CA | CALIFORNIA HIGHWAY PATROL REPORTS ROAD WASHING OUT AT CEDAR AVENUE IN HEMET. |
| Sep 7, 12:30 PM PDT | FLASH FLOOD | 4 Ese Valle Vista, CA | OFF-ROAD VEHICLE STUCK IN FLASH FLOOD, AS WELL AS ANOTHER PARTY OF 2STUCK IN A HOUSE, CAN'T CROSS ROAD DUE TO WATER. COUNTY ROADS CLOSED HIGHWAY 74 AT THE CROSS STREET 1.5 MILES FROM THE RANGER STATION, DOE CANYON ROAD. |
| Sep 7, 12:50 PM PDT | FLASH FLOOD | Valle Vista, CA | FLOODING ALONG HIGHWAY 74 AT 1ST STREET ACROSS ALL LANES OF 74. ALSO FLOODING AT PALM AND 1ST, WITH KNEE-DEEP WATER. |
| Sep 7, 12:50 PM PDT | FLASH FLOOD | Valle Vista, CA | FLOODING ALONG HIGHWAY 74 AT 1ST STREET ACROSS ALL LANES OF 74. ALSO FLOODING AT PALM AND 1ST, WITH KNEE-DEEP WATER. THE HEMET VALLE VISTA ALERT GAGE RECORDED 2.06 INCHES OF RAIN OVER THE PAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043
WGUS56 KSGX 071905
FFWSGX
CAC065-072200-
/O.NEW.KSGX.FF.W.0038.140907T1905Z-140907T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1205 PM PDT SUN SEP 7 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF HEMET...
* UNTIL 300 PM PDT
* AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS BETWEEN HEMET AND IDYLLWILD-PINE COVE WHICH WILL
LIKELY PRODUCE FLASH FLOODING IN AND AROUND THOSE AREAS. THE
THUNDERSTORMS WERE NEARLY STATIONARY. THIS INCLUDES THE SILVER
FIRE AND MOUNTAIN FIRE BURN SCARS. HIGHWAYS 74 AND 243 MAY BE
IMPACTED WITH FLASH FLOODING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
JACINTO...EAST HEMET...BEAUMONT AND BANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3380 11704 3395 11699 3396 11665 3367 11649
3356 11674 3360 11695
$$
HARRISON2 follow-up statements
163
WGUS76 KSGX 072016
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT SUN SEP 7 2014
CAC065-072200-
/O.CON.KSGX.FF.W.0038.000000T0000Z-140907T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
116 PM PDT SUN SEP 7 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
WESTERN RIVERSIDE COUNTY...
AT 106 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN HEMET AT CEDAR AVENUE...PALM AVENUE AND HIGHWAY 74.
THIS STORM WAS LOCATED NEAR VALLE VISTA...OR 11 MILES EAST OF
HEMET. A HEMET RAIN GAGE ALSO REPORTED 2.07 INCHES OF RAINFALL IN
ONE HOUR FROM THESE THUNDERSTORMS. DOPPLER RADAR INDICATES THAT
THERE ARE STILL SOME THUNDERSTORMS IN THE AREA WHICH MAY EXASPERATE
THE FLOODING PROBLEM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
JACINTO...BEAUMONT AND BANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3380 11704 3395 11699 3396 11665 3367 11649
3356 11674 3360 11695
$$
HARRISON389
WGUS76 KSGX 072152
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 PM PDT SUN SEP 7 2014
CAC065-072201-
/O.EXP.KSGX.FF.W.0038.000000T0000Z-140907T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
252 PM PDT SUN SEP 7 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM PDT FOR WESTERN
RIVERSIDE COUNTY...
THUNDERSTORMS OVER THE HEMET AND IDYLLWILD-PINE COVE AREA HAVE
DIMINISHED...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...SIGNIFICANT FLASH FLOODING OCCURRED IN THE
HEMET AREA TODAY...AND RUN-OFF FROM EARLIER HEAVY RAINS ARE
LIKELY CONTINUING. DRIVERS ARE ADVISED TO NOT DRIVE INTO
FLOODED ROADS!
LAT...LON 3380 11704 3395 11699 3396 11665 3367 11649
3356 11674 3360 11695
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:23 AM PDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 7, 8:23 AM PDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
823 AM PDT SUN SEP 7 2014
.SYNOPSIS...
A DEEP MONSOONAL FLOW OF MOISTURE WILL FUEL PERIODS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH MONDAY. THE THUNDERSTORMS
WILL BE CAPABLE OF VERY HEAVY RAIN...AND LOCAL FLASH FLOODING. IT
WILL BE WARM AND HUMID THROUGH MONDAY...WITH SOME DRYING EXPECTED
FROM THE NORTHWEST BEHIND A LOW PRESSURE TROUGH SWINGING THROUGH THE
STATE ON TUESDAY. DRY WEATHER WITH SEASONAL TEMPERATURES WILL FOLLOW
BEGINNING WEDNESDAY AND CONTINUING FOR THE REMAINDER OF THE WEEK
UNDER HIGH PRESSURE ALOFT.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
EXPECT AN ACTIVE THUNDERSTORM DAY TODAY WITH POSSIBLE FLASH FLOODING
IN AND BELOW THE MOUNTAINS...
THE FLASH FLOOD WATCH HAS BEEN EXPANDED WESTWARD FOR TODAY...DUE TO
INCREASED SE STEERING FLOW AND EXPECTED LOW-LEVEL CONVERGENCE TO SET
UP WEST OF THE MOUNTAIN CREST...
SKIES WERE PARTLY CLOUDY ACROSS SOCAL THIS MORNING DUE TO MID-LEVEL
CLOUDS. AROUND SUNRISE...THE CLOUDS EXHIBITED CONSIDERABLE VERTICAL
EXTENT AT TIMES...SIGNIFYING INSTABILITY. GPS SENSORS SHOWED PWS IN
THE 1.4 TO 2.O INCH RANGE. UP CONSIDERABLY FROM YESTERDAY. RADAR HAD
ECHOES OVER THE FAR SOUTHERN DESERT AREAS AT 8 AM PDT WITH THE
ACTIVITY DRIFTING NW. SURFACE PRESSURE GRADIENTS WERE NEUTRAL/WEAK
OFFSHORE AND CONTINUED A WEAK OFFSHORE TREND. THE 12Z MIRAMAR
SOUNDING HAD AN ALMOST SFC BASED 9 DEGREE C INVERSION AND A PW OF
1.58 IN. THE INSTABILITY PARAMETERS WERE WEAK...WITH A SLIGHTLY
POSITIVE LIFTED INDEX AND LOW CAPE. MID-LEVEL STEERING FLOW WAS SE
AT 15 KT... BECOMING SW 10-20 KT ABOVE 15K FT.
BASED ON SATELLITE PW ESTIMATES/GPS SENSORS AND THE 12Z MIRAMAR
SOUNDING...THE NAM12 LOOKS ON TRACK WITH THE INFLUX OF DEEP
MONSOONAL MOISTURE. OVER THE NEXT 24 HOURS. MANY AREAS ACROSS SAN
DIEGO...IMPERIAL...AND RIVERSIDE COUNTIES SHOULD SEE VALUES
EXCEEDING TWO INCHES. THE SATELLITE IMAGERY ALSO SHOWS TROPICAL
STORM NORBERT WELL OFF THE PACIFIC COAST OF BAJA NOW DRIFTING WNW
AT 8 MPH. AT 8 AM PDT...THE STORM CENTER WAS ABOUT 460 MILES SOUTH
OF SAN DIEGO WITH MAXIMUM SUSTAINED WINDS NEAR 60 MPH.
FARTHER TO THE NW...WATER VAPOR IMAGERY SHOWS A LOW PRESSURE TROUGH
WITH AN AXIS ALONG 135W SWINGING EAST ACROSS THE PACIFIC. THIS
FEATURE WILL MOVE THROUGH CALIFORNIA ON TUE...HELPING TO STEER THE
REMNANTS OF NORBERT INLAND. IT IS THE EXACT TRACK OF THIS SHEARED...
UPPER-LEVEL PORTION OF THE STORM THAT MAY ENHANCE RAINFALL PROSPECTS
ACROSS SAN DIEGO COUNTY ON TUE. FOR NOW THE MODELS CONTINUE TO PULL
IT INLAND OVER NORTHERN BAJA WHICH SHOULD FAVOR AREAS SOUTH OF THE
CWA FOR ANY ADDITIONAL RAINFALL DRIVEN BY DYNAMICS...AS OPPOSED TO
DAYTIME HEATING AND CONVECTION. DIURNAL HEATING STILL LOOKS TO BE A
DRIVER ON TUE FOR SOUTHERN AREAS OF THE CWA.
IT WILL BE A PARTLY CLOUDY...WARM AND HUMID LATE SUMMER DAY MOST
AREAS WITH SCATTERED THUNDERSTORMS BUILDING OVER MTNS/FOOTHILLS/
DESERTS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2-4 INCHES IS POSSIBLE BY
AFTERNOON NEAR SLOW MOVING THUNDERSTORMS. MON COULD BE SIMILAR...
EXCEPT VEERING WINDS ALOFT FAVOR THUNDERSTORMS THAT DEVELOP OVER THE
MOUNTAINS TO MOVE OVER THE DESERTS. FLASH FLOODING IS EXPECTED TO
DEVELOP AS A RESULT OF THE HEAVIER AND SLOWER MOVING CELLS.
RESIDUAL MOISTURE AND INTERACTION BETWEEN WHAT IS LEFT OF NORBERT...
AND THE LOW PRESSURE TROUGH IN THE WESTERLIES...WILL DETERMINE THE
WEATHER ON TUE. FOR NOW WE CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE BEST CHANCE WILL BE OVER SOUTHERN AREAS AS MUCH
DRIER AIR IS ADVECTED SE BEHIND THE MID-LATITUDE TROUGH.
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES IS EXPECTED TO FOLLOW
FOR WEDNESDAY INTO NEXT WEEKEND UNDER WEAK HIGH PRESSURE ALOFT.
&&
.AVIATION...
071530Z...COAST AND VALLEYS...SCT-BKN CLOUDS LAYERED FROM 6000 FT TO
30000 FT. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFT 18Z.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY/ERRATIC
DOWNDRAFT WINDS...SMALL HAIL AND LOCALLY REDUCED VIS IN HEAVY RAIN.
CONFIDENCE IS MODERATE FOR SHOWERS/TSTMS WEST OF THE MTNS TODAY.
LITTLE OR NO CLOUDS BLO 3000 FT ARE EXPECTED THROUGH TONIGHT.
MTNS AND DESERTS...SHOWERS/TSTMS ARE DEVELOPING OVER THE SAN DIEGO
COUNTY MTNS AND WILL INCREASE IN COVERAGE AND INTENSITY...SPREADING
NORTHWARD INTO RIVERSIDE AND SAN BERNARDINO COUNTIES THROUGH THIS
AFTERNOON. SHOWERS/TSTMS WILL DISSIPATE LATE THIS EVENING.
&&
.MARINE...
900 AM...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS THROUGH MONDAY DUE TO MOISTURE FROM THE REMNANTS OF TROPICAL
CYCLONE NORBERT. THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING
STRONG AND ERRATIC WINDS...HEAVY DOWNPOURS...SMALL HAIL...AND CLOUD
TO WATER LIGHTNING.
&&
.BEACHES...
900 AM...LONG-PERIOD SOUTHWEST SWELL WILL CONTINUE TO GENERATE
ELEVATED SURF ON SOUTH AND SOUTHWEST FACING BEACHES THIS
MORNING...SLOWLY SUBSIDING THROUGH MONDAY. HOWEVER...A 4-6 FOOT 9-12
SECOND SOUTH SOUTHEAST SWELL GENERATED BY TROPICAL CYCLONE NORBERT
WILL LIKELY ARRIVE LATER TODAY AND CONTINUE THROUGH
TUESDAY...RESULTING IN SOME MORE ELEVATED SURF...MAINLY FOR
SOUTH-FACING BEACHES IN ORANGE COUNTY. THE SURF HEIGHTS AND LARGE
TIDAL SWINGS WILL RESULT IN STRONG AND DANGEROUS RIP AND LONGSHORE
CURRENTS. THERE IS ALSO THE POTENTIAL FOR MINOR TIDAL OVERFLOW
DURING THE MID-EVENING HIGH TIDES. A BEACH HAZARDS STATEMENT REMAINS
IN EFFECT THROUGH MONDAY NIGHT...SEE LAXCFWSGX AND LAXSRFSGX FOR
MORE DETAILS.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS FOR LATE MORNING THROUGH EARLY EVENING TODAY.
ACTIVATION DURING SIMILAR HOURS MAY BE NEEDED MONDAY FOR THE
MOUNTAINS AND DESERTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH MONDAY
EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR THE
BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
COUNTY COASTAL AREAS.
FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
EVENING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE/BEACHES...PGIn the hours before
Local storm report, Sep 7, 10:12 AM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1012 AM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 3 SE PALM SPRINGS 33.80N 116.51W
09/06/2014 RIVERSIDE CA FIRE DEPT/RESCUE
PALM SPRINGS FIRE DEPARTMENT REPORTED THAT
ARABY DRIVE IN PALM SPRINGS HAD TO BE CLOSED
DUE TO FLOODING. AT AROUND THE SAME
TIME...PALM CANYON WASH GAGE JUMPED UP TO
2.23 FEET.
&&Local storm report, Sep 7, 10:31 AM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1031 AM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 7 NE YUCAIPA 34.10N 116.95W
09/06/2014 SAN BERNARDINO CA LAW ENFORCEMENT
MINOR IN-STREAM FLOWS WITHIN MILL CREEK IN
FOREST FALLS.
&&
SHARRISOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:55 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 7, 12:19 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 5 hr |
| Sep 7, 12:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Sep 7, 12:35 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Sep 7, 1:09 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 1:27 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 7, 1:34 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 7, 2:30 PM PDT | Special Weather Statement | SGX | 60 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.